Kansas, 2006

Winter Storm in Kansas, November 30, 2006

November 30, 2006 · NWS SGF · 3 events in 3 counties and zones

A major winter storm caused a combination of freezing rain, sleet, and heavy snow to fall over sections of extreme southeast Kansas. The frozen precipitation began on the 30th of November and continued into the overnight and early morning hours of December 1st.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A major winter storm caused a combination of freezing rain, sleet, and heavy snow to fall over sections of extreme southeast Kansas. The frozen precipitation began on the 30th of November and continued into the overnight and early morning hours of December 1st. During much of the day on November 30th, the precipitation type was freezing rain and sleet, with ice accumulations up to four inches in some areas. The second wave of precipitation occurred overnight causing large amounts of snow to accumulate over the ice. Storm total accumulations ranging from seven to 12 inches occurred over all three counties.|The combination of the ice and snow weighted down all exposed objects. As a matter of fact, some areas experienced disaster as many roofs on businesses, barns, and outbuildings collasped due to the weight of the accumulated precipitation. 17 structures collasped in Crawford County, while ten structures were destroyed in Bourbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 30, 5:45 AM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Nov 30, 5:45 AM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CST THU NOV 30 2006

...MAJOR WINTER STORM TODAY THROUGH FRIDAY MORNING...

.UPDATE...

TEMPERATURES CONTINUE A GRADUAL FALL WITH READINGS AT FREEZING
GENERALLY ALONG AND NORTHWEST OF A LINE FROM CASSVILLE...TO
SPRINGFIELD TO BRANSON. ICE WAS ACCUMULATING ON ELEVATED OBJECTS AT
NWS SPRINGFIELD. I AM BECOMING INCREASINGLY CONCERNED ABOUT
POTENTIALLY DAMAGING ICE ACCUMULATIONS AND POWER OUTAGES. MOISTURE
CONTINUES TO SURGE NORTHWARD AHEAD OF AN IMPRESSIVE SYSTEM COMING
OUT OF NEW MEXICO. HAVE INCREASED ICE ACCUMULATION FORECAST GRIDS
AND WARNINGS.

FOSTER

&&

.DISCUSSION...

STORM STILL ON ITS WAY INTO SOUTHEASTERN KANSAS AND SOUTHERN
MISSOURI AS ADVERTISED. FORECAST CHALLENGES THIS MORNING ARE TIMING
ON RAIN/SNOW CHANGEOVER...SNOW AMOUNTS FOR THE EVENT AND
TEMPERATURES AFTER THE STORM MOVES OUT FOR FRIDAY THROUGH THE
WEEKEND.

SHORT TERM (TODAY THROUGH FRIDAY)

CURRENTLY...FRONT JUST MADE ITS WAY THROUGH WEST PLAINS AT 0100 THIS
MORNING. CURRENTLY LOCATED IN THE MISSOURI BOOTHEEL...EXTENDING OVER
NORTHERN ARKANSAS INTO CENTRAL TEXAS. FZRA BEING REPORTED AT MOST
OBSERVING SITES BEHIND THE FRONT WITH THE ONLY EXCEPTION
SOUTHEASTERN PORTIONS OF THE CWA. NO REPORTS SO FAR OF SLICK ROADS
AROUND SPRINGFIELD...BUT FURTHER WEST IN PITTSBURG KANSAS...SEVERAL
REPORTS OF VEHICLES SPINNING OFF THE HIGHWAY HAVE BEEN REPORTED.
STILL HAVE GOOD MOISTURE SURGE MOVING IN FROM NORTHEAST TEXAS AND
EASTERN OKLAHOMA...SO PRECIPITATION WILL CONTINUE THROUGH THE DAY.
SECONDARY LOW STARTING TO MAKE ITS WAY OUT OF SOUTHERN NEW MEXICO
AND LAST FEW SATELLITE IMAGES SHOWING ITS STARTING TO HEAD
NORTHEAST. TEMPERATURES IN THE TEENS UNDER THIS SYSTEM ACROSS
EASTERN NEW MEXICO AND WESTERN TEXAS...SO SNOW STILL IS ON THE WAY
AS WELL. A BIGGER ISSUE THIS MORNING IS THE AMOUNT OF RAINFALL WE
RECEIVED OVERNIGHT WITH SOME AREAS IN SOUTHWESTERN MISSOURI
RECEIVING UP TO 3 INCHES. DECIDED TO ISSUE FLOOD WARNINGS FOR
SOUTHWESTERN MISSOURI COUNTIES THIS MORNING.

STILL FOLLOWING MORE CLOSELY TOWARDS THE ECMWF SOLUTION...KEEPING
THE LOW A LITTLE FURTHER SOUTH. NAM AND WRF SHOWING A MORE NORTHERLY
MOVEMENT OF THE LOW. AM ENCOURAGED SOME AS 06Z WRF INITIALIZATION A
LITTLE FURTHER SOUTH AS WELL FROM ITS PREVIOUS RUN. UPPER LOW TRACKS
EAST NORTHEAST INTO WESTERN ARKANSAS THIS AFTERNOON...WITH SURFACE
LOW TRACKING FROM CENTRAL ARKANSAS INTO SOUTHEASTERN MISSOURI THIS
EVENING. TROWAL FEATURE INTO SOUTHEAST KANSAS BY MID AFTERNOON AND
THEN INTO SOUTHERN AND CENTRAL MISSOURI BY LATE EVENING. MODEL
SOUNDINGS KEEP FZRA PROFILES OVER THE CWA THROUGH MID
AFTERNOON...BEFORE TURNING TO SNOW AFTER 00Z. ONE CONCERN OF NOTE.
WRF SOUNDINGS KEEP FZRA PROFILES ALL DAY. ALSO SHOW TEMPERATURES
THIS MORNING FALLING FAIRLY SHARPLY AFTER 12Z. SHOULD THIS HOLD
TRUE...WE COULD SEE SIGNIFICANTLY MORE ICE ACCUMULATIONS ON POWER
LINES AND ELEVATED SURFACES. POWER OUTAGES DUE TO DOWNED POWER LINES
DEFINITELY A CONCERN THROUGH THE DAY TODAY.

WENT WITH HPC SNOWFALL FORECAST...WITH THE EXCEPTION OF SOUTHEASTERN
PORTIONS OF THE CWA. THIS AREA MAY GET DRY SLOTTED. PLUS...STILL
FAIRLY WARM DOWN THAT WAY. DECIDED TO ISSUED A WINTER WEATHER
ADVISORY FOR THESE SOUTHEASTERN COUNTIES WITH SNOW ACCUMULATIONS
LESS THAN 3 INCHES AND MINOR FREEZING. DAY SHIFT WILL HAVE TO
CLOSELY MONITOR THIS FOR ANY FURTHER DEVELOPMENTS. INCREASED SNOW
AMOUNTS ELSEWHERE...BASICALLY 5-9 INCHES ALONG THE INTERSTATE 44
CORRIDOR AND 8-10 INCHES NORTHWEST OF INTERSTATE 44.  WOULD NOT BE
SURPRISED TO SEE SOME ISOLATED REPORTS OF HIGHER AMOUNTS THOUGH
BEFORE THE EVENT IS TOTALLY OVER WITH. LOW MOVES OFF INTO NORTHERN
INDIANA BY NOON FRIDAY AND SNOW SHOULD TAPER OFF THROUGH THE MORNING.

FRIDAY EVENING THROUGH THE WEEKEND...WITH A DECENT SNOWPACK IN
PLACE...TEMPERATURES THROUGH THE WEEKEND WILL BE BONE CHILLING. WENT
FOR SINGLE DIGIT LOWS ACROSS MUCH OF THE FORECAST AREA SATURDAY
MORNING WITH DAYTIME HIGHS NOT MAKING FREEZING ANYWHERE. NOT MUCH
WARMER FOR SUNDAY AS ANOTHER UPPER VORT MOVES THROUGH BRINGING
ANOTHER REINFORCING SHOT OF COLD AIR. MAY NEED TO LOWER TEMPS IN
FUTURE FORECASTS EVEN MORE. CONTINUED TO UNDERCUT MOS THROUGH MUCH
OF THE EXTENDED.

&&

.AVIATION...
MVFR CEILINGS AND VISIBILITIES WILL PREVAIL TODAY AND TONIGHT WITH
IFR CONDITIONS AT TIMES. FREEZING RAIN AND SLEET WILL CHANGE TO SNOW
THIS AFTERNOON AND EVENING WITH VISIBILITIES LESS THAN ONE HALF MILE
IN HEAVY SNOW POSSIBLE THIS EVENING.

FOSTER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...WINTER STORM WARNING WEST OF A LINE FROM BRANSON TO SALEM
     TONIGHT THROUGH FRIDAY MORNING. WINTER WEATHER ADVISORY EAST OF
     A LINE FROM BRANSON TO SALEM THURSDAY THROUGH FRIDAY MORNING

     FLOOD WATCH SOUTH OF INTERSTATE 44 AND EAST OF HIGHWAY 65
     FOR TONIGHT.

KS...WINTER STORM WARNING FOR EXTREME SOUTHEAST KANSAS TONIGHT
     THROUGH FRIDAY MORNING.

WFO SGF
Hazardous weather outlook, Nov 30, 6:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CST THU NOV 30 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

...MAJOR WINTER STORM TO IMPACT THE OUTLOOK AREA THROUGH TONIGHT... .

.DAY ONE...TODAY AND TONIGHT.

SIGNIFICANT TO POTENTIALLY DAMAGING ICE ACCUMULATIONS ARE EXPECTED
ACROSS SOUTHEAST KANSAS AND MUCH OF THE MISSOURI OZARKS TODAY.
TRAVEL WILL BECOME INCREASINGLY TREACHEROUS. THE PRECIPITATION WILL
CHANGE TO SNOW FROM WEST TO EAST LATER TODAY AND TONIGHT. SNOW
ACCUMULATIONS OF 6 TO 10 INCHES ARE EXPECTED ALONG AND NORTH OF
INTERSTATE 44 WITH HEAVIER AMOUNTS POSSIBLE. LIGHTER ACCUMULATIONS
OF ONE TO FOUR INCHES ARE EXPECTED ACROSS FAR SOUTH CENTRAL
MISSOURI. SEE WINTER STORM WARNINGS ISSUED BY NATIONAL WEATHER
SERVICE SPRINGFIELD FOR MORE INFORMATION.

THIS WINTER STORM WILL AFFECT THE SURROUNDING REGION OF OKLAHOMA...
EASTERN KANSAS...NORTHERN MISSOURI...AND ILLINOIS.

IN ADDITION...MODERATE TO HEAVY RAINFALL MAY RESULT IN LOCALIZED
FLOODING IN SOUTH CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY.

THE SNOW WILL END FRIDAY MORNING. WIND CHILL VALUES EARLY FRIDAY
WILL BE NEAR ZERO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SPOTTERS AND
EMERGENCY MANAGERS ARE ENCOURAGED TO RELAY SNOW AND ICE
ACCUMULATIONS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Nov 30, 8:03 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 AM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     FLOOD            FORSYTH                 36.68N 93.12W
11/30/2006                   TANEY              MO   PUBLIC

            HIGHWAY H NEAR THE TOWN OF FORSYTH WAS FLOODED WITH A
            REPORT OF 2.5 FEET OF WATER FLOWING OVER THE LOW WATER
            CROSSING

&&

HATCH
Local storm report, Nov 30, 10:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
ISSUED BY NATIONAL WEATHER SERVICE ST LOUIS MO
1039 AM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     FREEZING RAIN    SPRINGFIELD             37.20N 93.29W
11/30/2006  E0.25 INCH       GREENE             MO   NWS EMPLOYEE

            NWS OFFICE IN SPRINGFIELD, MO REPORTS 1/4 INCH OF ICE ON
            VIRTUALLY ALL SURFACES. SPORADIC ELECTRICITY AND
            TELEPHONE OUTAGES.

1034 AM     FREEZING RAIN    IBERIA                  38.09N 92.29W
11/30/2006  E0.75 INCH       MILLER             MO   CO-OP OBSERVER

            3/4 INCH OF ICE REPORTED.

&&

JKRAMPER
Local storm report, Nov 30, 10:59 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1059 AM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 AM     ICE STORM        BUFFALO                 37.64N 93.09W
11/30/2006                   DALLAS             MO   LAW ENFORCEMENT

            1 TO 2 INCHES OF ICE ACCUMULATIONS HAS BEEN REPORTED
            COUNTY WIDE.

&&

HATCH
Local storm report, Nov 30, 11:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1107 AM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 AM     ICE STORM        10 NW WILLARD           37.41N 93.56W
11/30/2006                   GREENE             MO   LAW ENFORCEMENT

            GREENE COUNTY SHERRIF REPORTS THAT SEVERAL HOMES IN
            NORTHWEST GREENE COUNTY ARE ON FIRE DUE TO LIVE
            POWERLINES FALLING ON HOMES FROM ICE ON THE POWERLINES.

&&

HATCH
Local storm report, Nov 30, 11:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1120 AM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     SLEET            CAMDENTON               38.01N 92.74W
11/30/2006  E2.00 INCH       CAMDEN             MO   EMERGENCY MNGR

            COMBINATION OF SLEET AND FREEZING RAIN.

&&

HATCH
Local storm report, Nov 30, 11:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1121 AM CST THU NOV 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     ICE STORM        JOPLIN                  37.08N 94.51W
11/30/2006                   JASPER             MO   AMATEUR RADIO

            1/2 INCH OF ICE ACCUMULATION.

&&

HATCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bourbon

When
November 30, 12:00 PM CST to 11:59 PM CST
Where
Bourbon forecast zone
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
37.855, -94.849 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
November 30, 12:00 PM CST to 11:59 PM CST
Where
Crawford forecast zone
Property damage
$1.6 million
Reported by
Law Enforcement
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

Winter Storm, Cherokee

When
November 30, 12:00 PM CST to 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Law Enforcement
Coordinates
37.169, -94.846 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6596, 6597, 6598.